Minnesota, 2024Flash Flood in Minnesota, July 21, 2024
July 21, 2024 · NWS MPX · 1 event in 1 county or zone
On the morning of July 21st, a cluster of showers and thunderstorms containing heavy rainfall developed over the Twin Cities metropolitan area along a slow-moving surface frontal boundary. Rainfall rates neared two inches per hour which caused urban flash flooding in downtown St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of July 21st, a cluster of showers and thunderstorms containing heavy rainfall developed over the Twin Cities metropolitan area along a slow-moving surface frontal boundary. Rainfall rates neared two inches per hour which caused urban flash flooding in downtown St. Paul at the intersection of I-35E and Shepard Rd. A car was left stranded with all lanes of traffic underwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 5:52 AM CST, 3 hours 54 minutes earlier. Its key messages:
- Scattered showers and thunderstorms each afternoon through Tuesday will be slow-moving and sub-severe.
- Isolated pockets of heavy rain possible in any slow-moving storms, but widespread heavy rain and flooding threat is low.
Area forecast discussion, Jul 21, 5:52 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Sun Jul 21 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms each afternoon through
Tuesday will be slow-moving and sub-severe.
- Isolated pockets of heavy rain possible in any slow-moving
storms, but widespread heavy rain and flooding threat is low.
&&
.DISCUSSION...
Issued at 346 AM CDT Sun Jul 21 2024
Aside from a few showers over western Wisconsin, current temps
ranged in the 60s with calm winds at most observation sites.
Despite tranquil conditions, degraded visibilities across
parts of MN/WI are indicative of developed fog. Additional fog
is expected to spread prior to sunrise with coverage being a bit
more broader as compared to the last two mornings. Visibilities
at times could become less than 1 mile before mixing out later
this morning. An upper low continues to dance north of Lake
Superior with a surface boundary draped across NE MN. This
boundary is progged to slowly track to the south as its parent
upper-level low moves at snail's pace to the south-southeast.
This means another day of isolated showers and storms are
possible. Isolated morning showers should be confined to western
Wisconsin before additional development occurs from surface
boundary interactions. Latest CAM solutions showing isolated
showers/storms firing ~21z from Alexandria southeast towards Red
Wing. A washout is not expected today however considering the
moisture profile and lack of winds, storms could be slow moving
and produce locally heavy rainfall. Storm organization will lack
once again today due poor deep-layer shear thus, severe weather
is not expected. Otherwise, partly sunny conditions with highs
around the 80 deg mark.
Monday will be similar to today's forecast as the surface
boundary becomes quasi-stationary. More chances for isolated
showers and storms are expected to develop by Monday afternoon
as an upper- level wave ejects off of the parent upper-level low
just off to its east. By Tuesday a cold front will sweep across
eastern MN and western WI. Total rainfall accumulations
continue to range between a few tenths to near a half inch.
Depending on where the strongest rain falls a few local spots
could observe an inch if not more. After Tuesday's frontal
passage, the pattern becomes less active with temperatures
slowly creeping their way back into the upper 80s by next
weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 645 AM CDT Sun Jul 21 2024
Early morning convection in far western MN (impacting AXN) and
in western WI (impacting mainly EAU) has at least halted any fog
formation but is resulting in TSRA at the start of this period.
With respect to the fog, that has pretty much stayed away from
the terminals so other than a brief 5-6sm mention at the start,
ground fog is not affecting the MPX terminals this morning.
Still looking for additional periods of convection later this
afternoon at all sites, but the overall duration may end up
being longer than the current PROB30's indicate (though the
actual thunderstorms moving across a terminal at any given time
would be rather short-lived and intermittent). May well have
MVFR conditions with any TSRA this afternoon, possibly IFR
visibility in any heavy rain. Conditions will improve to VFR
later this evening but additional fog looks likely for early
Monday morning.
KMSP...Both convection and fog have stayed away from MSP this
morning so have initialized with VFR conditions. Still looking
for at least -SHRA to move into the area by early this afternoon
with a window in the mid-to-late afternoon hours for TSRA. The
timing for TSRA may be earlier than the 18z-22z window, and
conditions may be dropped briefly to IFR levels. VFR conditions
are likely this evening into the early morning hours, but ground
fog does look likely overnight through sunrise Monday morning.
/OUTLOOK FOR KMSP/
TUE...VFR, chc -TSRA/MVFR. Wind NW 5-10kts.
WED...VFR. Wind NE 5-10kts.
THU...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Dunleavy
AVIATION...JPC
Hazardous weather outlook, Jul 21, 2:57 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
357 AM CDT Sun Jul 21 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
357 AM CDT Sun Jul 21 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Scattered thunderstorms can be expected this afternoon. No severe
weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms can be expected Monday through Tuesday,
mainly during the afternoon and evening hours. No severe weather
is expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 7:12 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
812 AM CDT Sun Jul 21 2024
WIC035-211445-
Eau Claire-
812 AM CDT Sun Jul 21 2024
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Eau Claire...
* Until 945 AM CDT.
* At 812 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. This will cause urban and small
stream flooding. Overflow of water will result in minor flooding
of poor drainage locations in the area. 1 to 2 inches of rain have
fallen.
* Some locations that will experience minor flooding include...
Eau Claire, Altoona, and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4475 9165 4486 9165 4486 9146 4474 9146
CTG
Special weather statement, Jul 21, 8:59 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
959 AM CDT Sun Jul 21 2024
MNC053-123-211630-
Hennepin-Ramsey-
959 AM CDT Sun Jul 21 2024
...URBAN FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Ramsey...
* Until 1130 AM CDT.
* At 959 AM CDT, trained weather spotters reported minor flooding
occurring near Minneapolis and Robbinsdale. This will cause urban
flooding. Overflow of water will result in minor flooding of poor
drainage locations. Up to one inch of rain has already fallen.
* Some locations that will experience minor flooding include...
Minneapolis, St. Paul, Bloomington, Plymouth, Eden Prairie,
Minnetonka, Edina, St. Louis Park, Maplewood, Richfield, Roseville,
and Brooklyn Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4504 9328 4505 9309 4492 9310 4492 9313
4487 9320 4485 9320 4482 9324 4485 9348
4506 9342
CTGFlash Flood, Ramsey
- When
- July 21, 9:46 AM CST to 11:30 AM CST
- Where
- Ramsey County, 4.11 mi S of St Paul to 4.05 mi S of St Paul
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.911, -93.146
A MNDOT traffic camera showed the intersection of I-35E and Shepard Rd flooded, with one car stranded in the flood water due to heavy rainfall. Other cars were using the freeway entrance ramp to get around the flooded roadway since the regular traffic lanes were all under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Excessive Heat in Utah, July 21, 20241 death · 3 events
- Wildfire and Damaging Winds in California, July 21 to 26, 2024$10 million · 5 events
- Dust Storm and Damaging Winds in Arizona, July 21, 2024$124,000 · 52 kt wind · 15 events
- Flash Flooding and Damaging Winds in California, July 21 to 24, 2024$77,000 · 68 kt wind · 13 events
- Flash Flood and Hail in Kentucky, July 21, 2024$85,000 · 1 in hail · 4 events
- Excessive Heat in California, July 21 to 26, 202424 events
- Flash Flooding and Damaging Wind in Texas, July 21 to 23, 2024$24,000 · 65 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, July 21, 2024$20,000 · 55 kt wind · 4 events
- Flash Flooding and Damaging Winds in Arizona, July 21, 202458 kt wind · 6 events
- Flash Flood and High Wind in Nevada, July 21, 202469 kt wind · 5 events
- Flash Flooding and Damaging Wind in Tennessee, July 21, 202452 kt wind · 5 events
- Damaging Winds in Alabama, July 21, 2024$3,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205377.